These 10 Medications Are Poisonous for Pets

human medications poisonous to pets

Story at-a-glance -

  • Almost 50 percent of pet poisoning cases handled by the Pet Poison Helpline each year involve human medications, both prescription and over-the-counter drugs
  • NSAIDs, acetaminophen and antidepressants are among the most common medications involved in pet poisonings
  • Medications prescribed to treat attention deficit hyperactivity disorder (ADHD) in children, and beta-blockers prescribed for high blood pressure can also have life-threatening side effects in pets
  • Every pet parent should take steps to store all medications and supplements out of their dog’s or cat’s reach
  • If your pet has ingested a human over-the-counter or prescription medication call your veterinarian, a local emergency animal hospital or a pet poison hotline immediately

By Dr. Karen Shaw Becker

Here's a troubling statistic: nearly 50 percent of poisoning cases called into the Pet Poison Helpline each year involve human medications, both prescription and over-the-counter drugs. More often than not, the victim is a curious dog who chews into a bottle of pills, but kitties can get into trouble, too, especially with certain specific medications they seem attracted to.

In some poisoning cases, pet parents accidently give their dog or cat their own medication; others deliberately give a drug that is safe for humans, not realizing it's toxic to pets. No matter how the poisoning occurs, human medications can cause serious illness and even death in dogs and cats, so if you have any of the following drugs in your home, be sure they are kept safely out of your pet's reach at all times.

Top 10 Human Medications That Can Poison Your Pet

The Pet Poison Helpline lists the following 10 human medications as most often involved in pet poisonings.1

Nonsteroidal anti-inflammatory drugs (NSAIDS)

Topping the list of human medications that can get into the mouths of pets are nonsteroidal anti-inflammatory drugs or NSAIDs. Brand names include Advil, Motrin and Aleve.

Your pet is extremely sensitive to compounds in these medications and can become very ill from even a very small dose. Cats can suffer kidney and liver damage, and any pet that ingests NSAIDs can develop ulcers of the digestive tract. Symptoms of poisoning include digestive upset, vomiting, bloody stool, increased thirst, increased frequency of urination, staggering and seizures.

Acetaminophen

Next on the list is another anti-inflammatory called acetaminophen, the most well-known of which is Tylenol. Other drugs, including certain types of Excedrin and several sinus and cold preparations, also contain acetaminophen.

Cats are at particular risk from acetaminophen, as just two extra-strength tablets can be fatal. If your dog ingests acetaminophen, permanent liver damage can be the result. And the higher the dose, the more likely that red blood cell damage will occur. Symptoms of acetaminophen poisoning are lethargy, trouble breathing, dark-colored urine, diarrhea and vomiting.

Antidepressants

If your dog or cat ingests an antidepressant, symptoms can include listlessness, vomiting and in some cases, a condition known as serotonin syndrome. This condition can cause agitation, disorientation and an elevated heart rate, along with elevated blood pressure and body temperature, tremors and seizures.

The drugs Cymbalta and Effexor topped a recent list of antidepressant pet poisonings. For some reason, kitties are drawn to these medications, which can cause severe neurologic and cardiac side effects. Other common brand names of antidepressants include Lexapro, Celexa and Pristiq.

ADD and ADHD drugs

Prescription attention deficit disorder (ADD) and attention deficit hyperactivity disorder (ADHD) drugs are amphetamines and are very dangerous for pets. Ingesting even minimal amounts of these medications can cause life-threatening tremors, seizures, elevated body temperature and heart problems. Common brand names include Concerta, Adderall, Focalin, Strattera and Vyvanse.

Thyroid hormones

Pets — especially dogs — get underactive thyroids too. However, the dose of thyroid hormone (e.g., Armour, Nature-Throid, WP Thyroid, Synthroid) needed to treat dogs is much higher than the human dose. Therefore, if dogs accidentally get into thyroid hormones at home, it rarely results in problems. However, large acute overdoses in cats and dogs can cause muscle tremors, nervousness, panting, a rapid heart rate and aggression.

Beta-blockers

Even taken in very small quantities, beta-blockers (e.g., Coreg, Sectral, Tenormin, Toprol, Zebeta) used to treat high blood pressure can cause serious problems for pets. Overdoses can trigger life-threatening decreases in blood pressure and a very slow heart rate.

Benzodiazepines

Benzodiazepines with brand names like Xanax, Klonopin, Ativan, Restoril and Valium are designed to reduce anxiety and help people sleep better. However, in pets, they sometimes have the opposite effect.

About half the dogs who ingest benzodiazepines become agitated instead of sedated. In addition, these drugs may cause severe lethargy, incoordination and a slowed breathing rate. In cats, some forms of benzodiazepines can cause liver failure.

Albuterol

Albuterol is one of the medications used in asthma inhalers, and poisoning typically occurs when a dog punctures an inhaler with his teeth, which results in a massive dose of the drug delivered all at once. Albuterol poisoning can cause vomiting, a dangerously elevated heart rate and severe weakness.

ACE inhibitors

Angiotensin-converting enzyme (ACE) inhibitors such as Zestril, Altace, Lotensin, Prinivil and Vasotec are commonly used to treat high blood pressure in people and, occasionally, pets. Though overdoses can cause low blood pressure, dizziness and weakness, this category of medication is typically safe. Pets ingesting small amounts of this medication can potentially be monitored at home, unless they have kidney failure or heart disease.

Birth control medications

Birth control pills (e.g., estrogen, estradiol, progesterone) often come in packages that dogs find very tempting. Fortunately, small amounts of these medications typically aren't problematic. However, large ingestions of estrogen and estradiol can cause bone marrow suppression, especially in birds. In addition, intact female pets are at an increased risk of side effects from estrogen poisoning.

How to Keep Your Pet Safe From Medication Poisoning

To prevent your dog or cat from getting into your medications, always keep them safely out of reach and never administer a medication to your pet without first consulting with your veterinarian.

  • Never leave loose pills in a plastic sandwich bag — the bags are too easy to chew into. Make sure all family members and guests do the same, keeping their medications out of reach.
  • If you keep your medication in a pillbox or weekly pill container, make sure to store the container in a cabinet, as your dog might think it's a plastic chew toy.
  • Never store your medications near your pet's medications. Pet poison hotlines receive hundreds of calls every year from concerned pet owners who have inadvertently given their own medication to their pet.
  • Hang up your purse or backpack. Curious pets will explore the contents of your bag and simply placing it up out of reach solves the problem.

Remember: Nearly 50 percent of all pet poisonings involve human drugs. Pets metabolize medications very differently from people. Even seemingly benign over-the-counter herbal medications, human vitamins and mineral supplements may cause serious poisoning in pets. If your pet has ingested a human over-the-counter or prescription medication, please call your veterinarian, your local emergency animal hospital or Pet Poison Helpline's 24-hour animal poison control center at 855-764-7661 immediately.